Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 98, NWS Columbia, SC

September 17, 2004Fairfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Sep 17, 2004, 6:23 AM EDT for Fairfield County, South Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2004, 6:23 AM EDT (10:23 UTC)
Expired
Sep 17, 2004, 6:45 AM EDT
In force
22 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Fairfield County, SC

The radar

The Columbia radar (KCAE), 49 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 10.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2699 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2699 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 171023
SVRCAE
SCC039-171045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
621 AM EDT FRI SEP 17 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 645 AM EDT

* AT 615 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS   OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST           
  OF WINNSBORO...OR ABOUT 23 MILES EAST OF NEWBERRY...AND MOVING     
  EAST-NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL FAIRFIELD COUNTY AT 640 AM EDT

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...
800...7 7 5...7 1 9 9.

LAT...LON 3441 8131 3420 8120 3436 8077 3456 8111

$$

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:21 AM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Sep 17, 3:21 AM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
321 AM EDT FRI SEP 17 2004

.SHORT TERM...
CENTER OF TROPICAL DEPRESSION IVAN NEAR AL/TN BORDER THIS MORNING. A
COUPLE OF CONVECTIVE BANDS ARE PRESENTLY MOVING TO THE NNE ACROSS THE
SC MIDLANDS AND CSRA OF GA. WILL MAINTAIN FLOOD WATCH FOR TODAY
AS THESE CONVECTIVE BANDS MAY TRAIN OVER CERTAIN LOCATIONS CAUSING
SOME POTENTIAL FLOODING PROBLEMS. SURFACE WINDS ARE STILL BRISK AND
WILL CONTINUE LAKE WIND ADVISORY ACROSS ENTIRE CWA TODAY.
CATEGORICAL POPS LOOK REASONABLE FOR TODAY AS WELL AS THESE
CONVECTIVE BANDS WILL PERSIST FOR MUCH OF TODAY. ISOLATED SEVERE
STORMS NOT OUT OF THE QUESTION LATER TODAY WITH DAYTIME HEATING
AND VIGOROUS LOW-LEVEL JET. WILL GO WITH LIKELY POPS TONIGHT. CURRENT
FORECAST TRACK OF IVAN PUSHES THE SYSTEM INTO THE APPALACHIANS AND
THEN INTO UPSTATE SC BY SUNDAY AM. PRECIPITATION CHANCES WILL
DECREASE SATURDAY INTO SUNDAY AS HIGH PRESSURE BUILDS IN FROM THE
NORTH. WILL KEEP CHANCE POPS OVER THE WEEKEND. MODEL GUIDANCE TEMPS
LOOK QUITE COOL SATURDAY NIGHT AND SUNDAY SO ADJUSTED NUMBERS JUST
A BIT.

&&

.LONG TERM...
NO CHANGES TO THE EXTENDED AT THIS TIME. MUCH WILL DEPEND ON FUTURE
TRACK OF TROPICAL STORM JEANNE.

&&

.AVIATION...
BANDS ASSOCIATED WITH REMNANTS OF IVAN MOVING THROUGH THE AREA THIS
MORNING INTO THE AFTERNOON HOURS. SOME HEAVY RAIN PROBABLY LOCALIZED
BUT FLOOD WATCH TO CONTINUE FOR THE DAY. STRONG WINDS ABOUT 50 KNOTS
AT 3 THOUSAND FEET ON CAE 88D AND 40 KNOTS AT 2 THOUSAND FEET BUT
AIRMASS IS NOT UNSTABLE ENOUGH TO ALLOW WINDS TO GET DOWN TO THE
SURFACE. CEILINGS 2 TO 3 THOUSAND FEET. RECENT TORNADO WATCH JUST
EXPIRED AND WAS NOT EXTENDED OR REISSUED. MAYBE A CHANCE OF SEVERE
WEATHER WITH SURFACE HEATING LATE THIS MORNING OR IN THE AFTERNOON
AS ATMOSPHERE SHOULD BE MOST UNSTABLE THEN. NO GROUND FOG THIS
MORNING WITH SURFACE WINDS 15 TO 25 KNOTS THIS MORNING THEN 15 TO 30
KNOTS LATE MORNING INTO THE AFTERNOON. HEAVY RAINS MAY LAST A WHILE
OVER AN AREA AS BANDS MOVE SLOWLY.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     82  69  81  66 /  90  60  40  40
AUGUSTA      82  69  81  67 /  90  60  40  40
SUMTER       82  69  81  66 /  90  60  40  40
ORANGEBURG   82  69  82  67 /  90  60  40  40
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH UNTIL 6 PM TODAY.
     LAKE WIND ADVISORY UNTIL 6 PM TODAY.
GA...FLOOD WATCH UNTIL 6 PM TODAY.
     LAKE WIND ADVISORY UNTIL 6 PM TODAY.
&&

22/07
Hazardous weather outlook, Sep 17, 5:46 AM EDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
546 AM EDT FRI SEP 17 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180945-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BISHOPVILLE...CAMDEN...
COLUMBIA...LANCASTER...LEXINGTON...MANNING...NEWBERRY...ORANGEBURG...
SUMTER AND WAYNESBORO
546 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...

THE REMNANTS OF IVAN WAS LOCATED OVER NORTHWEST GEORGIA EARLY THIS
MORNING AND IS EXPECTED TO MOVE SLOWLY NORTHEAST TODAY. SEVERAL
BANDS OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
MORNING. ISOLATED TORNADOES WILL BE POSSIBLE THROUGH NOON...MAINLY
FROM COLUMBIA NORTHWARD.  A FLOOD WATCH IS IN EFFECT FOR TODAY ALONG
WITH A LAKE WIND ADVISORY. SEE THE LATEST PRODUCTS ISSUED BY THIS
OFFICE FOR ADDITIONAL DETAILS...FFACAE... SPSCAE AND NPWCAE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Sep 17, 6:12 AM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
612 AM EDT FRI SEP 17 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-171311-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BISHOPVILLE...CAMDEN...
COLUMBIA...LANCASTER...LEXINGTON...MANNING...NEWBERRY...ORANGEBURG...
SUMTER AND WAYNESBORO
612 AM EDT FRI SEP 17 2004

...SEVERE WEATHER OUTLOOK...

THE REMNANTS OF IVAN WAS LOCATED OVER NORTHWEST GEORGIA EARLY THIS
MORNING AND IS EXPECTED TO MOVE SLOWLY NORTHEAST TODAY. SEVERAL
BANDS OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
MORNING. CONDITIONS ARE EXPECTED TO BE FAVORABLE FOR ISOLATED
TORNADOES THROUGH NOON...MAINLY FROM COLUMBIA NORTHWARD.

CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION
SHOULD NOT BE REQUIRED.

ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WWW.ERH.NOAA.GOV/CAE.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 12:10 PM EDTSevere Thunderstorm WarningCAELee20 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.